The antiphospholipid syndrome (APS) causes excessive blood clotting, leading to strokes, heart attacks, and pulmonary emboli (clots in the lungs). It also causes pregnancies to fail, because of clots in the placenta.
While much is known about the syndrome, what actually triggers a clot at a specific time in an individual patient is unknown. Similarly, there are no definitive studies on the effect of herbals and other supplements on the initial occurrence of APS or on its worsening or improving when such supplements are taken. Indeed, with the large number of supplements available, the absence of standardization in their formulation and manufacture, and the differing doses with which they are used, the absence of such information is not very surprising.
Once a patient is diagnosed with APS, however, he or she is often prescribed warfarin (Coumadin) or a form of heparin (such as Lovenox or Fragmin) taken orally or injected daily to stop the abnormal clotting from recurring. In doses too high, the effect of these drugs is to cause hemorrhage. The body normally has redundant systems to prevent hemorrhage, so patients taking the appropriate dose of medicines that interfere with one type of clotting are still reasonably safe if, for example, they cut themselves because other ways to form clots are available. However, the dose must be constantly monitored to be certain that a patient is in a safe zone. That's where taking herbal supplements may be dangerous.
According to a publicly available listing of drug interactions, the following is a minimum list of alternative medicines that interact with prescribed anticoagulants by increasing risk of bleeding: androgens, German chamomile, coQ10, danshen (red sage, saliva root), dong quai (Chinese angelica), evening primrose oil, fenugreek, feverfew, fish oils, flaxseed, garlic, ginger, ginko biloba, ginseng, grape seed, green tea, horse chestnut seed, milk thistle, quinine, red clover, red yeast, St. John's wort, willow bark.
Other alternative therapies may increase the risk of clotting. Vitamin K counteracts Coumadin; vitamin preparations or diet supplements that include vitamin K increase the risk of clotting in patients taking Coumadin (but not in those using heparin or antiplatelet drugs like aspirin or Plavix).
Thus the major risk of herbals and other supplements to patients with antiphospholipid syndrome is interference with treatment rather than worsening the disease.
The same cannot be said for estrogen. Estrogen, in the form of postmenopausal treatment or oral contraception, including patches, increases a woman's tendency to clot. Therefore, estrogen can provoke clotting in patients with APS, whether they are being treated with anticoagulants or not. Most specialists in the field advise against taking this hormone.
Progesterone, also used for contraception, amenorrhea, in some pregnancy situations, and in post-menopausal therapy, is probably safe for patients with APS. In fact, the literature on this topic is remarkably old and sparse, but information from the SELENA study of lupus patients may be available soon. Excessive clotting is a listed side-effect of drugs of the progesterone class.
Most experts in the field prefer that patients with APS use no estrogen or progesterone supplements until better information is available. In our small study of infertile women with APS undergoing artificial ovarian stimulation to achieve pregnancy, no APS-related complications of hormone treatment occurred.
Therefore, the take-home message is simple: both hormones and herbal and other dietary supplements may change one's risk for clotting or, in some cases, bleeding. The best advice for APS patients is to use such products with extreme caution, if at all.
 ePocrates RxPro, www.epocrates.com
 Comp PC, Zacur HA. Contraceptive choices in women with coagulation disorders. Am J Obstet Gynecol. 1993 Jun;168(6 Pt 2):1990-3.
 Guballa N, Sammaritano L, Schwartzman S, Buyon J, Lockshin MD. Ovulation induction and in vitro fertilization in systemic lupus erythematosus and antiphospholipid syndrome. Arthritis Rheum. 2000 Mar;43(3):550-6.|